Alert archive / Virginia / Wind Advisories in 2019
Wind Advisory 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Jan 23, 2019, 11:36 AM EST for 5 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina; Mercer County, West Virginia. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2019, 11:36 AM EST (16:36 UTC)
- Expired
- Jan 23, 2019, 7:00 PM EST
- In force
- 7 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Bland County, VA, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 97 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 518 m²/s²
- 0-3 km storm-relative helicity
- 553 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
359 WWUS71 KRNK 231636 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1136 AM EST Wed Jan 23 2019 ...Strong south winds to continue through this afternoon... .A strong pressure gradient and strong winds aloft ahead of a cold front will contribute to strong southeast to south wind gusts across the mountains of northwestern North Carolina, the Mountain Empire and Grayson Highlands and into Mercer County. Winds are expected to become less gusty as cold frontal rains begin toward the early evening hours. NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-240000- /O.NEW.KRNK.WI.Y.0005.190123T1636Z-190124T0000Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson- Mercer- Including the cities of West Jefferson, Sparta, Boone, Tazewell, Marion, Bland, Wytheville, Independence, Whitetop, Troutdale, Volney, Bluefield, and Flat Top 1136 AM EST Wed Jan 23 2019 ...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... The National Weather Service in Blacksburg has issued a Wind Advisory, which is in effect until 7 PM EST this evening. * Winds...South 15 to 25 mph with gusts up to 50 mph. * Timing...Though 7 PM tonight. Strongest winds occur through the afternoon hours and especially for elevations above 3000 feet. * Impacts...Scattered trees and powerlines downed. Difficult travel for high profile vehicles. * Locations...Mercer County, the Mountain Empire and Grayson Highlands in Virginia, and the Northern Mountains of Northwest North Carolina. * Hazards...Strong wind gusts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 23, 9:43 AM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Jan 23, 9:43 AM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
943 AM EST Wed Jan 23 2019
.SYNOPSIS...
A low pressure system will cross the Ohio Valley today and will
push a cold front through the Mid Atlantic region Thursday.
This front will be followed by a reinforcing cold front Thursday
night. The area will continue within a pattern that features
quick moving, but weak, disturbances into early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 942 AM EST Wednesday...Tale of two air masses really this
morning, as much of our southwestern mountain counties (roughly
from the New River Valley southwest) are running in the 40s.
East of the Blue Ridge, where cold high pressure wedge from the
last couple days has kept temperatures closer to the freezing
mark, and dewpoints commonly in the teens across this area are
resulting in sub- freezing wet-bulb temps. Recovery in
temperatures is expected to be slow given that diurnal warming
will be quite low.
Will maintain the Winter Weather Advisory until its noon
expiration time just based on the potential for temperatures to
run close to wet bulb temperatures at least through that time,
supporting a threat for either freezing rain or freezing drizzle.
Precip rates are light - this morning's 12z RNK/GSO soundings
suggest drizzle as moisture layer is shallow - but there may
still be some very light ice accretion until wet- bulb
temperatures warm. Have also added some drizzle from the New
River Valley eastward based on this. Precip amounts should be
quite light until the cold front approaches.
No changes to high temps today. Overall expecting a rather gray,
dreary day today as wedge remains pretty well entrenched across
much of the area today. Best chance for milder temperatures in
the 40s is near and south of the NRV.
Previous discussion from 300 AM Wednesday...
Winter Weather Advisory remains in effect for the mountains and
foothills of North Carolina ans Virginia.
Sharp upper trough over the central United States move eat today and
reaches the Mid Atlantic region tonight with lower 500MB heights.
Strongest positive vorticity advection and upper divergence will be
from 00Z/7PM-06Z/1AM tonight. Temperatures at 850MB were already
warming and will be well above freezing by 12Z/7AM. Bufkit forecast
soundings show little to no potential for ice crystal growth in the
lower cloud layers this morning. So precipitation type will be
either rain or freezing rain. The warm front lifts north through
North Carolina Virginia this evening with temperatures
continuing to rise after dark. The surface cold front comes
through overnight. Better cold air advection is delayed until
after the 850MB front passes
Short range hourly guidance has temperatures rising into the
40s this morning. However, surface dewpoints are starting mainly
in the single digits and teens. Moisture was making some
eastern progress with the dew point at Bluefield rising from 9
to 20 in three hours. Light precipitation returns had developed
in the northern North Carolina and southern Virginia foothills.
This will aide in saturating the air mass.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 300 AM EST Wednesday...
A wave of low pressure will lift northward along the frontal
boundary Thursday. By Thursday evening, the front will push off
the East Coast and be moving out into the Atlantic ocean
Thursday night into Friday. High pressure will build east out of
the Ohio Valley Friday into Friday night.
The cold air will catch the precipitation in the west and transition
the rain showers to snow showers Thursday. While in the east, west
to northwest winds will downslope and dry out the region. The rain
will end before temperatures fall below freezing. For PTYPE used a
top_down ensemble tool with NAM for focus on temperature profiles.
Increased winds behind the front Thursday with healthy pressure
rises, and 40 knot 850 mb jet rotating across the area. At this
time, looks like winds will remain below wind advisory levels.
High temperatures on Thursday will range from the mid 30s in the
northwest mountains of Greenbrier County to the mid 50s in the
piedmont. With northwest flow, shower showers and snow flurries will
continue in the western mountains Thursday night. Low temperatures
Thursday night will vary from around 10 degrees in the mountains to
the upper 20s in the piedmont. Snow accumulations in the western
mountains will range from coating to around 2 inches in western
Greenbrier county in southeast West Virginia.
A few snow flurries may linger in the western upslope areas Friday
morning. Otherwise, plenty of sunshine will be the rule Friday
afternoon. High temperatures on Friday will generally be from the
mid teens in the west to the lower 40s in the east. It will be cold
Friday night with readings from the single digits in the mountains
to around 20 degrees in the piedmont.
Moderate to High confidence in forecast.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 355 PM EST Tuesday...
During this portion of the forecast, a deep upper low will
persist across eastern Canada. Climatologically this is a cold
pattern for the eastern U.S. Weaker troughs of low pressure and
their associated cold fronts will spiral into and across our
region in a clipper-like fashion. Timing and impact of these
features has not had model run- to-run consistency. Also, their
interaction, if any, with southern stream lows/troughs has not
been consistent, thus adding to greater uncertainty and lower
confidence farther in the latter portion of our forecast. One is
slated to cross the area as early as Friday and another over
the weekend, with yet another one early next week. Moisture is
questionable, especially with the first couple of these. Will
keep pops in the low end range of 20-30 and generally confine to
the western slopes which the persistent westerly flow favors.
If we include the potential for a southern stream low tracking
along the Gulf Coast to head northeast near or just east of the
east coast of the U.S. Sunday into Monday as both the Canadian
and European solutions offer, then precipitation coverage across
the Piedmont region will be greater, with a challenging
p-type forecast given vastly different forecasts of the low
level temperature profile across this region during this time
frame.
Temperatures will remain mostly below normal through the period
with the persistent anticyclonic northwest flow. Several
opportunities for lows to drop into the teens.
/Confidence in Forecast Parameters/
Temperatures - Moderate to High,
Precipitation Chances - Moderate,
Winds - Moderate to High.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
As of 645 AM EST Wednesday...
Ceilings had to lowered to IFR and MVFR across southwest
Virginia, northwest North Carolina and southeast West Virginia.
Patchy light rain and drizzle were over the mountains and
foothills with isolated MVFR visibilities. Ceilings will
continue to drop throughout the day. By 00Z, high confidence of
widespread LIFR/IFR with a large swath of moderate to heavy rain
ahead of an approaching cold front.
Surface winds will generally be light, but the low level flow
just off the surface will create some LLWS today and tonight.
Models were in good agreement with the timing of the front which
will bring the winds around to the west with increasing wind
speeds.
Confidence in timing of the precipitation is above average.
Confidence in timing of the IFR and lower ceilings is below
average.
Confidence is average for all other elements.
Extended Aviation Discussion...
Winds remain gusty from the northwest on Thursday into early
Friday morning, especially across the mountains. There also will
be isolated to scattered snow showers across parts of southeast
West Virginia. The gusts and snow showers will come to an end
by mid-day Friday. Conditions will be mainly VFR during this
time period.
VFR conditions will continue into Saturday.
A weak clipper system may bring isolated snow showers to
southeast West Virginia on Sunday along with patchy sub-VFR
conditions. However, the vast majority of the forecast region
will remain VFR.
&&
.HYDROLOGY...
As of 525 AM EST Wednesday...
A Flood Watch has been issued along the Blue Ridge for tonight
into Thursday morning. While rainfall rates are not expected to
exceed Flash Flood Guidance, the ground was still saturated from
the rain last weekend. There will be a solid 12 hour period of
moderate to heavy rain with 1 to 2 inches expected by late
Thursday morning. Unlike the rain last weekend, now the ground
is frozen and runoff will be more efficient.
There will also be rises on mainstem rivers, including the
Greenbrier, Roanoke and Dan Rivers. Minor flooding is possible
at South Boston on the Dan River by Friday. Tributaries in these
river basins may also see a decent rise as the rain runs off
from the mountains into the main stem channels.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch from this evening through Thursday morning for
VAZ012>020-022>024-032>035-043.
Winter Weather Advisory until noon EST today for VAZ015>017-
032-043.
NC...Flood Watch from this evening through Thursday morning for
NCZ001>004-018>020.
Winter Weather Advisory until noon EST today for NCZ001>005-
018>020.
WV...None.
&&
SYNOPSIS...AMS/DS
NEAR TERM...AL/AMS
SHORT TERM...KK/RAB
LONG TERM...RAB
AVIATION...AMS/MBS
HYDROLOGY...AMSHazardous weather outlook, Jan 23, 5:50 AM EST, 5 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 550 AM EST Wed Jan 23 2019 NCZ001>004-018>020-VAZ015>017-032-043-241100- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Grayson-Carroll- Floyd-Patrick-Henry- 550 AM EST Wed Jan 23 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY... ...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia and southwest Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-241100- Rockingham- 550 AM EST Wed Jan 23 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY... This Hazardous Weather Outlook is for north central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additionally, heavy rain during Wednesday night and early Thursday morning could result in minor flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ012>014-018>020-022>024-033>035-241100- Wythe-Pulaski-Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Franklin-Bedford-Amherst- 550 AM EST Wed Jan 23 2019 ...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Pockets of light freezing rain or freezing drizzle may produce some isolated slick spots on roads, parking lots, and sidewalks this morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ006-VAZ044>047-058-059-241100- Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte- 550 AM EST Wed Jan 23 2019 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. Pockets of light freezing rain or freezing drizzle may produce some isolated slick spots on roads, parking lots, and sidewalks this morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>011-WVZ042>044-507-508-241100- Tazewell-Smyth-Bland-Giles-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 550 AM EST Wed Jan 23 2019 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Pockets of light freezing rain or freezing drizzle may produce some isolated slick spots on roads, parking lots, and sidewalks this morning. The wind may gust up to 45 mph at the highest ridge tops into this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 23, 11:17 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1117 AM EST WED JAN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 AM NON-TSTM WND DMG 2 W BLUEFIELD 37.25N 81.30W
01/23/2019 TAZEWELL VA 911 CALL CENTER
HIGH WIND GUST DAMAGED POWER POLE WITH LINES
DOWN.
1032 AM NON-TSTM WND GST BURKES GARDEN 37.10N 81.34W
01/23/2019 M62 MPH TAZEWELL VA MESONET
MESONET STATION F0183, BURKES GARDEN.
0925 AM NON-TSTM WND DMG 4 E TIPTOP 37.21N 81.37W
01/23/2019 TAZEWELL VA 911 CALL CENTER
30 FOOT PINE TREE WITH ROOT BALL BLOWN OVER
DUE TO WIND GUST. FELL ON HOUSE WITH LITTLE
DAMAGE BUT NUMEROUS POWER, PHONE, AND CABLE
LINES DOWN. ALSO CAUSED TWO UTILITLY POLES
TO LEAN CONSIDERABLY.
&&The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 5:22 AM EST | Flood Watch | RNK | Alleghany, Amherst, Bath, Bedford, Botetourt, Carroll and 19 more | 29 hr |
| Jan 23, 10:03 AM EST | River Flood Warning | RNK | Halifax | 3 days |
Nearby
Wind Advisories in Virginia, 2019Wind Advisories in North Carolina, 2019Wind Advisories in West Virginia, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.